Nasal Decongestants – dangers you need to know

Man with stuffy nose

Nasal decongestants are a common class of drugs prescribed by an ENT doctor. They are prescribed for stuffy & congested nose arising due to flu, allergies, for treatment of both acute and chronic sinus infections and nasal bleeds. As the name suggests, they decongest the nose. They act by reducing the blood supply to the mucosa of the nose.

Types of nasal decongestants:

  1. Topical (as nose drops)
    1. Adrenaline
    2. Xylometazoline
    3. Oxymetazoline
  2. Oral (as syrup or tablets)
    1. Phenylephrine 
    2. Pseudoephedrine

In the recommended prescribed dose, these drugs are beneficial, they relieve the nose block and open up the sinuses, thus facilitating better sinus drainage. 

Side effects

Nasal decongestants, like all medicines are harmful if carelessly used. Following side effects can occur by their ill advised use:

  1. Rebound nasal congestion (Rhinitis medicamentosa): this is seen when a person uses the drops even in small amounts for a prolonged period of time. Initial use reduces the nose block and improves the flow of air through the nose, this gives relief to the patient. When the effect of these drops wears off, there is increased blood circulation in the nasal mucosa giving rise to congestion again, and this cycle continues. It’s a very difficult cycle to break, and patients get addicted to physiological action of the drug.
  1. Blood pressure fluctuation: These drugs act by causing vasoconstriction (tightening of blood vessels) this leads to increase in blood pressure. In patients with high blood pressure it can lead to troublesome complications.
  1. Fast heart rate (tachycardia): Due to its actions on receptors on blood vessels, nasal decongestants can cause increased heart rate.
  1. Palpitation and anxiety: increased heart rate is perceived as palpitation and causes anxiety when high dose is taken.
  1. Stinging and burning: When the mucosa has reduced blood supply for prolonged periods it can lead to dryness, crusting, stinging and burning sensation in the nose.
  1. Seizures: They have been known to cause seizures in susceptible patients.

To summarise, nasal decongestants are an important tool in the ENT specialist’s armamentarium. However, their over the counter availability has lead to indiscriminate use which causes frequent complications.

This article was written by Dr Akanksha Saxena, Consultant ENT, Head & Neck Surgeon, ENT360. She is a practising ENT Specialist in Gurgaon with over 10 years of experience. Read more of her blogs here.